CSN Login
Members Online: 17

jaw necrosis

yaiyaicoty
Posts: 4
Joined: Oct 2009

I have metastatic breast cancer with mets through out the skeleton and my dr is treating it with Zomeda I have developed jaw necrosis from some surgery that was needed on the gum and it never healed. Now the jaw bone is exposed and three dental specialists have turned down my oncologists referals saying they couldn't do anything to help me. I find that hard to believe. Has anyone had that problem and if so what kind of specialist handled it and what treatment did they used. Oh by the way I neglected to say I had a staph infection in the hospital from reconstruction surgery two months ago.

e_hope's picture
e_hope
Posts: 371
Joined: Sep 2009

I don't have any useful information. I just wanted to say how sorry I am hear what your going through.. that's terrible!...

New Flower
Posts: 3997
Joined: Aug 2009

I am very sorry and my heart goes out to you. I do not have any similar experience, but I think that cosmetic plastic and reconstruction surgery department at medical school or school of dentistry/teaching hospital should have department to help you. Seek out the closest university. Your oncologist should navigate your care for this complication.
Keep reaching out,
Hugs

natly15's picture
natly15
Posts: 1930
Joined: Sep 2009

A difficult situation, but not hopeless. The medication is the contributing factor. Zomeda is a very powerful medication that does not allow the bone to heal normally particularly in the jaw bones when injured or a procedure is performed. Unfortunately, you cannot stop taking the medication for the length of time needed to reverse the effects of the medication. As already suggested, highly recommend you see a Medical or Dental School at a University near you.

I dont have dental issues, but have also developed an infection at the surgical sites. I've been on cipro since august and my onc postponed my second chemo and put me on an additional antbiotic to try and clear it. Some days the infection seems to be getting better and there are days where it does not. The infection disease doctor told me I will probably have to be on antibiotics thru the duration of treatment. Hope this helps some. My prayers are with you.

lanie940's picture
lanie940
Posts: 492
Joined: Jul 2009

I am taking Cipro for my UTI. I'm pretty sure it came from being catherized in the hospital following my hernia surgery when I couldn't pee. I can't believe how my lumpectomy was a piece of cake compared to the hernia surgery! But I can really sympathize with you gals who had the immediate reconstruction with a tram flap and the abdominal pains from that on top of your mastectomies, you are all very brave woman. i have to say it again. I HATE CANCER!

Eil4186's picture
Eil4186
Posts: 967
Joined: Dec 2007

I am so sorry to hear of your situation. I was in a bisphosfonate clinical trial for breast cancer. I did not receive zometa. I took clodronate for 3 years and was warned by my onc(he was also the study doc)that jaw necrosis was a risk. I was afraid of that the whole time.

My onc said that if I came to need any dental surgery(even a filling) then he would take me off the meds for one month before the procedure and for one month after and I would also be given an antibiotic during that time in an effort to avoid necrosis.

I made out ok with no problems and am grateful. My heart goes out to you though and I hope that you will find a surgeon that can help. I think that the fact that you are still taking the zometa is an issue though. Is there no other drug that could be substituted?

I agree with another poster that a university with a school of dental surgery may be your best bet. We have one where I live (Rochester, NY) at the University of Rochester School of dentistry/surgery. Perhaps you could have your onc look in to it. URMC is nationally recognized for excellence in medicine, surgery and research in all areas of medicine. Good luck and please keep us posted on your progress. Eil

Booberta
Posts: 61
Joined: Aug 2009

I am so sorry that you are having to go through this on top of everything else. I'm a little surprised that both your doctor and your dentist didn't warn you that jaw necrosis is a side effect of Zometa, not a common side effect, but it can and in your case will happen.

I have no suggestions about how to fix the problem. The only things I would suggest are that you do the best you can to stay healthy with food, gentle exercise and anything you can think of that will get through this tough time.

JmG86
Posts: 53
Joined: Sep 2009

I also have mets all throughout my skeleton, and have been getting the Zometa drip for 6 years now. The jaw necrosis is a serious and possible side effect, but I don't think there is any other medication that will do what they are trying to do with the Zometa. My onc doesn't want me to go to the dentist at all, which kind of confuses me, because what about preventative? So I am as diligent as I can be about flossing and brushing, but I'm still scared. Sorry, I know I'm no help, but I certainly can empathise. I know there was some one else asking the very same question recently. I don't know what can be done, but I think it's a good idea to check into the dental universities. My thoughts and prayers go out to you. Please let us know how you make out.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network